This iatrogenic complication can occur with excessive high-dose insulin therapy. It can be prevented by following current treatment protocols with frequent monitoring of plasma glucose and use of glucose-containing intravenous fluids.
This occurs due to urinary loss of ketoanions that are needed for bicarbonate regeneration, and also increased reabsorption of chloride secondary to intensive administration of chloride-containing fluids. This acidosis usually resolves and should not affect the treatment. It is more likely in pregnant women.
This occurs in 0.7% to 10% of children with DKA and is rare in adults with DKA. Children at ages under 5 years are at increased risk. It is manifested by headache, lethargy, papillary changes, and seizure. Mortality is high. Mannitol infusion and mechanical ventilation should be used to treat this condition. Prevention may be achieved by avoidance of overzealous hydration and by maintaining the glucose level at 150-200 mg/dL in DKA. Results of the first prospective randomized study to evaluate fluid regimens in children with DKA found that neither the sodium chloride content nor the speed of delivery of intravenous fluids affected the short- and long-term neurologic outcomes.
Treatment-related reduction in colloid osmotic pressure may lead to accumulation of water in the lungs, decreased lung compliance and possibly hypoxemia in DKA. Management includes the monitoring of blood oxygen levels with pulse oximetry and lowering the fluid intake with addition of colloid replacement.
Use of this content is subject to our disclaimer